Pregnancy, APS, medications- how can you manage them all?

I was diagnosed with APS around 12 years ago, age 20, following a DVT and subsequent clot in my arm. Since then I have been a relatively stable warfarin patient and had no other APS or Lupus related symptoms- although I do suffer with migraines.

Last Sept I fell pregnant (planned) and as per my local specialists advice, was put on Tinzaparin (Heparin) injections and low dose Aspirin. Unfortunately I suffered a miscarriage in January (18weeks). All signs are now pointing to the APS and I am awaiting a referral to London (St Thomas).

However, in the meantime I am still on injections, but not aspirin and my APS symptoms are borderline unbearable - headaches daily, vertigo attacks, loss of vision, confusion and inability to concentrate. Initially I was told by my GP that it was stress related and to take it easy. It's only since doing my own research that I have realised it could be the APS. I have since tried to get back to my GP but am awaiting an appointment in March. I saw another GP but he wasn't able to offer any assistance.

What I would like to know is if taking the aspirin again would help? Or back on Warfarin? Has anyone else had a similar experience? I would love some reassurance that everything's going be ok :-)

4 Replies

  • Hi

    Where are you from, as you may have a nearer APS consultant than St Thomas'.

    Best wishes.


  • Hi, I'm based in Bedfordshire- so guessing its the best place to go?

  • Not too far on the train, but here is our list of recommended specialists:


  • Hi, So sorry to hear you're bad news - hang on in there!! I am only going by my experience and things could of improved a lot since then. I too suffered four miscarriages after I had my first planned pregnancy, it was only after the third pregnancy that they looked into my condition and I was classed with Hughes Syndrome which is APS for short I believe! I too started to miscarriage again at around 10 weeks but I was told to inject myself with heparin and I had already started on asprin prior to this so I was on these two medications, unfortunately after only 5 weeks on heparin I had to stop as I had bad reaction/rash which was dangerous to me and the baby. The pregnancy progressed with only taking asprin, there were some minor complications, my son was born 6 weeks premature which I knew would happen as apparently no APS pregnant patients go full term with this condition, my first born was also 6 weeks premature which makes me wonder if I had it then but I was not diagnosed with it as my first pregnancy was quite complicated. Both my babies were small in weight 6lbs and 4.8 grams, but otherwise healthy. I can't really tell you what to do, but go back to you're GP and ask again for any follow up, maybe heparin (I am not allowed to go on it or wafarin ever as it could be lethal if taken in high dose) is not good to take long term unless you are pregnant, my opinion! Get yourself advised up and read as much as you can about what might be a better option to you, go with this information to you're GP as I can tell you know that most surgeries don't know much about the seriousness of this condition, a bit of knowledge is better than none ~ this is what they are there for, and if you are satisfied ask for a second option from the "professionals who deal with APS". Good luck and don't loose hope, all this happened to me 23 yrs ago being my daughter and my son is 15 yrs old now so I am sure by now things have come along a long way since my day. x

You may also like...